Question of the Month
Last August I had the mirena put in which is
basically made up of
levonorgestrel. Three months later, in November, my hair started to fall out
and there has been radical thinning across the top of my scalp and at the
front on either side of my hair parting. Because of this I had the mirena
removed last month. Do you think my hair loss was as a result of the mirena
and more importantly, now that it's been removed will it grow back?
Levonorgestrel is a form of progesterone used in
some birth control pills. It was in the old Norplant. I do not recommend it in
implant form (no longer available in the US) or in OCs because it has slight
testosterone-like activity. As readers of this site know, testosterone is the
hormone which causes oily skin, acne,
hirsutism (increased facial and body hair)
and female hair loss (alopecia). It is not
proven but possible that in OCs, levonorgestrel could make these problems
slightly worse though many women use it without problems.
In an intrauterine system (IUS) however, it mainly affects the reproductive
system and virtually none reaches the rest of the body. So in Mirena it is
unlikely to cause hair loss.
Many medications get blamed for alopecia
because a woman was taking them when it began. Most of the time however, female
hair loss is hormonal and not due to medication. Of course, the cause may be
different in different women. Looking into the hormonal cause is what is most
likely to lead to effective treatment. This is discussed in detail on my web
article on alopecia.
Hope this is helpful.
Geoffrey Redmond, MD
Read Other Questions ->
Read Articles on Similar Subjects ->
Search for topic ->